Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Meds and Nausea?

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:25 AM in Pain Medications
Hello everyone!
My mother has chronic pain and was prescribed a Fentanyl patch a month ago. However it made her nauseous and wasn't really helping the pain so the PM doctor put her on Avinza 60mg about three days ago. She is still getting nauseous. She told me that hydrocodone works well and doesn't make her nauseous, but the PM nurse said doctors don't like to keep their patients on hydrocodone for liver reasons. Is this true about hydrocodone? I wouldn't think that any of the other narcotics are that much better for the system, but I could be wrong.
Is nausea common with these types of meds? Have any of you felt nauseous? And, most importantly, is there anything that can be done to reduce the nausea?
Thanks so much for your time, and I wish you all the best!
-Jenna
advertisement

Comments

  • Hi Jenna nice of you to write in for your mom O:)
    I can only give you my personal experinance and not any medical advice ;)

    Fentynl for me caused nausea also but only for a week.
    They started me out on the lowest dose first which is 12.5mcg, then to 25mcg the following month. etc.
    There are a few RX anti nausea meds that your mom may want to inquire about. Or some herbal remedies such as ginger. But always ask the Dr first as you don't want any OTC meds to interact with any medications.
    As for hydrocodone. Yes it has been documented after long term use it can cause damage to the kindeys and liver.That goes for all medications containing tylenol or motrin.
    BUT then again most Drs will give a blood test every 3 months to check your levels if your going to be on it for a long extended period of time. There are alot of people on here that have been on it for years.

    I also found with some pain managment Drs they do not like to give anything that contains tylenol. They just like to use the long acting medications. So mabye next month if the fentynl patches are not working they may want to try her on something else.
    I would first though ask about the RX for anti nausea medication this may help her greatly.

    Take care
    Terri O:)
  • lortab..and have for 15 months.My dosage has been changed a few times as I started out on 5/500 then 7.5/500,and now I'm on 10/500 4x's a day-This due to my cervical DDD.

    Also from 1991-2002 I was taking something different with even MORE tylenol in it for a DIFFERENT pain.

    I do get a liver function done every 3-6 months along with my thyroid levels (I'm hypo) so as long as that remains good I feel ok about it.

    The prescription med for nausea (phenergan) works really well,but causes terrible constipation.I've heard of the ginger working as Jenny and Terri mentioned,but I have not tried ginger for nausea.

    I think it's great that you are looking out for your mother.I wish her well ♥
  • I found that my nausea caused by pain meds was really helped by one of the over-the-counter anti-nausea meds. I think the name was Emitrol. I was really surprised that it worked so well because it think it was just some kind of syrup.

    Also, in the hospital I was really surprised that they gave me an anti-nausea acupressure wrist band. Initially, the anesthesiologist put it on me before surgery saying it would help keep me from being nauseated after surgery. I was surprised and pleased because I had used these bands for years for travel (motion sickness) and found them to be very effective. Many health food stores carry them. Also, travel stores sometimes have them.

    I hope you find something that works for your mother.

  • I still am very nausiated after my ESI on the 19th Nov. They gave me fentanyl for anesthesia during the injection. Also Morphine ( Kadian) made me very sick
  • I take 7.5MG and 10MG Hydrocodone, and have found that eating a nice meal and drinking a class of milk (coats stomach) has taken my nausea away. All pills that you are on long term are going to cause some long term issues, you just have to pick and choose your battles. But def EAT with the medications if they upset your stomach.

    - amber
  • As someone else said it is the tylenol in the hydrocodone that is dangerous for the liver. I get hydro made for me at a compounding pharmacy so it has no tylenol in it. Costs more but my liver is happy.

    t9
  • :) hi and welcome to the forum! :H we are here to offer you support and answer what questions we can. your daughter is very fortunate to have you by her side. :X i am sure she really needs you right now. try ginger for the nausea. this can be ginger tea, fresh ginger chewed in the cheek for a few minutes at a time, even ginger ale. the hydrocodone can cause liver problems. you can still use the medication as long as you have periodic blood tests. i also use supplements to further cleanse my liver. the liver cleans itself naturally but there are supplements which can assist in this process. another thing is that you need to take alot more pills of the hydrocodone than you do using the Avinza or other long acting meds. i hope the ginger gives you some relief. you can use ginger capsules as well. you might want to talk to your doctor or pharmacist about this. good luck and keep your daughter close! Jenny :)
advertisement
Sign In or Register to comment.